Thunderstorm Wind, Deaf Smith
- When
- June 17, 2:30 PM CST to 2:31 PM CST
- Where
- Deaf Smith County, 2 mi NW of Hereford
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.840, -102.425
Severe thunderstorms producing damaging winds and large hail developed during the afternoon hours over the southwest Texas Panhandle. These severe storms then moved northeast into the northeast Texas Panhandle during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms producing damaging winds and large hail developed during the afternoon hours over the southwest Texas Panhandle. These severe storms then moved northeast into the northeast Texas Panhandle during the evening hours. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 11:51 AM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE AMARILLO TX 1251 PM CDT WED JUN 17 2009 .AVIATION... THE STALLED FRONT FROM EARLIER THIS MORNING HAS MOVED BACK NORTH INTO KANSAS AND THE DRYLINE HAS MIXED EAST TO THE CAPROCK RESULTING IN SOUTHWESTERLY WINDS AT ALL THREE TAF SITES. WINDS ARE EXPECTED TO REMAIN GUSTY THROUGH EARLY EVENING BEFORE DIMINISHING TONIGHT. MOISTURE STREAMING NORTHWARD FROM THE TRANS PECOS REGION WILL KEEP MID TO UPPER LEVEL CLOUDS IN THE AREA. IN ADDITION...THIS COULD ALLOW FOR ELEVATED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON. KEPT THE CB REMARKS INTACT DUE TO LOW CONFIDENCE ON EXACT POSITION AND TIMING OF ANY DEVELOPMENT. HOWEVER...THIS MAY NEED TO BE REVISITED AS SHOWERS AND THUNDERSTORMS ARE STARTING TO MOVE INTO WESTERN DEAF SMITH COUNTY ALREADY. DRY LOW LEVELS AND INVERTED V SOUNDINGS INDICATE THAT ANY STORMS THAT DO DEVELOP SHOULD BE ELEVATED AND COULD BE CAPABLE OF GUSTY WINDS BEFORE ENDING BY 04Z THIS EVENING. NUTTALL && .PREV DISCUSSION... /ISSUED 638 AM CDT WED JUN 17 2009/ AVIATION... STATIONARY FRONT SITTING ACROSS THE OKLAHOMA PANHANDLE WITH A DRYLINE OVER THE WESTERN PANHANDLES ARE CREATING A MUDDLED SURFACE WIND FIELD. IN ADDITION...MOIST AIR OVER KGUY MAY LEAD TO BRIEF MVFR CIGS THROUGH 14Z OR SO. THE DRYLINE SHOULD PUSH EAST TODAY PROVIDING A SOUTH TO SOUTHWEST PREDOMINANT WIND FIELD. WINDS WILL INCREASE AS THE SURFACE GRADIENT TIGHTENS. MOIST AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL STREAM INTO THE PANHANDLES FROM THE SOUTHWEST. THIS COULD PROVIDE JUST ENOUGH PUNCH TO TRIGGER ISOLATED THUNDERSTORMS THIS AFTERNOON. HOWEVER...THE DRIER LOW LEVELS SHOULD BRING HIGHER CLOUD BASES. SO INSERTED SOME CB REMARKS BUT DID NOT MENTION PRECIP YET. JJB PREV DISCUSSION... /ISSUED 315 AM CDT WED JUN 17 2009/ DISCUSSION... A QUIET OVERNIGHT PERIOD WILL CONTINUE ACROSS THE TX/OK PANHANDLES WITH LITTLE SENSIBLE WX EXPECTED THROUGH AT LEAST 18Z. THE QUASI STATIONARY FRONT OVER THE AREA IS NOW SEEN ON KAMA 88D FROM NEAR KDHT...TO KBGD...TO KHHF. THE ONLY REAL IMPACT WITH THIS BOUNDARY WILL BE A WIND SHIFT TO THE EAST ON THE COOL SIDE. OTHERWISE...THERE IS VERY LITTLE CHANGE IN AIRMASS AS DEWPOINTS ARE IN THE 60S ON BOTH SIDES WITH THE EXCEPTION OF THE EXTREME SOUTHWEST TX PANHANDLE WHICH IS STILL ON THE WEST SIDE OF THE RETREATING DRYLINE. AS VERTICAL MIXING COMMENCES THIS MORNING...THE AFOREMENTIONED SURFACE BOUNDARY WILL MIX BACK TO THE NORTH...RESULTING IN SOUTH TO SOUTHWEST WINDS AT AROUND 15 MPH AS THE LEE TROF DEEPENS. ENHANCED LOW LEVEL CONVERGENCE ACROSS THE WEST ALONG THE SURFACE TROF AXIS WILL BE AIDED BY A PASSING SHORTWAVE TROF LATE THIS AFTERNOON AND MAY RESULT IN ISOLATED THUNDERSTORMS. COVERAGE WILL BE LIMITED GIVEN THE LACK OF STRONG FORCING ALOFT BUT WITH TEMPERATURES IN THE UPPER 90S TO NEAR 100 DEGREES IN MANY LOCATIONS...THE CAP LIKELY WILL NOT HOLD. HOWEVER...INCREASING MID LEVEL CLOUDS MAY TRY TO KEEP TEMPS SLIGHTLY COOLER THAN ANTICIPATED SO THIS BEARS WATCHING. POPS WERE CONTINUED INTO THE EVENING HOURS BEFORE DIMINISH BY 06Z WITH THE LOSS OF DIURNAL HEATING. INSTABILITY WILL NOT BE ALL THAT HIGH GIVEN THE DECREASE IN LOW LEVEL MOISTURE BUT GUSTY WINDS MAY BE A CONCERN GIVEN THE INVERTED V FORECAST SOUNDINGS. SIMILAR CONDITIONS WILL EXIST FOR THURSDAY DESPITE H5 HEIGHT FALLS AS THE WESTERN CONUS TROF SLOWLY MOVES EAST. AGAIN...DIURNALLY DRIVEN THUNDERSTORMS WILL BE POSSIBLE BUT WILL NOT BE MENTIONED AT THIS TIME GIVEN EXPECTED LOW AREAL COVERAGE AND CONDITIONAL PROBABILITIES. HOWEVER...THIS MAY NEED TO BE ADDED BY THE NEXT SHIFT. TEMPERATURES WILL AGAIN BE QUITE WARM WITH HIGHS IN THE MID/UPPER 90S IN MOST AREAS. A COLD FRONT IS STILL FORECAST TO MOVE INTO THE PANHANDLES ON THURSDAY NIGHT ALTHOUGH THE ECMWF IS BACKING OFF ON THAT IDEA. THE GFS/NAM CONTINUE TO DEPICT THIS FEATURE PUSHING SOUTH OF AMARILLO BEFORE STALLING FRIDAY AFTERNOON. A MORE IMPRESSIVE SHORTWAVE IS PROGGED TO BREAK AWAY FROM THE BASE OF THE TROF AND TRAVERSE THE AREA FRIDAY AFTERNOON. THIS WILL AGAIN PROVIDE A CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS. THIS MENTION HAS BEEN INCLUDED IN THE SOUTH FOR FRIDAY AFTERNOON AND AREAWIDE FRIDAY NIGHT. TEMPERATURES WILL BE TRICKY ON FRIDAY BUT I HAVE GENERALLY KEPT MAX TEMPS ABOVE THE GFS PROGS BY 2 TO 5 DEGREES. THE MAIN WAVE IS FORECAST TO MOVE ACROSS THE AREA ON SATURDAY...SO POPS WERE INSERTED FOR THIS PERIOD AS WELL. CLOUD COVER AND THE POTENTIAL FOR THUNDERSTORMS WILL KEEP THE TEMP FORECAST VERY CLOSE TO 90 DEGREES ALTHOUGH IT COULD BE SEVERAL DEGREES WARMER IF CONVECTION DOES NOT MATERIALIZE. DRY CONDITIONS ARE FORECAST SUNDAY AND BEYOND ALTHOUGH WE ARE PROGGED TO BE UNDER SOUTHWEST FLOW ALOFT SO FUTURE POPS COULD NOT BE RULED OUT THROUGH TUESDAY. TEMPS WILL WARM BACK INTO THE MID 90S BY EARLY NEXT WEEK. BY THIS TIME...THE MID/UPPER LEVEL ANTICYCLONE IS FORECAST TO RETROGRADE BACK TO THE WEST AND CENTERED OVER THE SOUTHERN HIGH PLAINS BY THE END OF THE FORECAST PERIOD. GRANTED...THE MODEL HAS BEEN SHOWING THE RIDGE TAKING OVER THE PATTERN AFTER DAY 5...BUT THAT HAS BEEN THE CASE FOR SEVERAL DAYS NOW. CONFIDENCE IS NOT HIGH THAT THIS WILL BE THE CASE BUT THIS IS CLIMATOLOGICALLY FAVORED. I GUESS I WILL BELIEVE IT WHEN I SEE IT. JOHNSON FIRE WEATHER... FIRE WEATHER CONDITIONS WILL BE MARGINALLY ELEVATED TODAY AND THURSDAY. SOUTHWEST 20FT WINDS INCREASE TO AROUND 15 MPH AND MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 17 TO 25 PERCENT. HOWEVER...VEGETATION IS QUITE GREEN AND THE PANHANDLES HAVE HAD A DECENT AMOUNT OF PRECIPITATION OVER THE PAST WEEK SO NO DANGER STATEMENT WILL BE ISSUED AT THIS TIME. FIRE WEATHER CONCERNS WILL BE LIMITED ON FRIDAY WITH A COLD FRONT IN THE AREA AND HIGHER RELATIVE HUMIDITIES ACROSS THE BOARD. ISOLATED HIGH BASED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON THROUGH SATURDAY SO THERE IS A SMALL THREAT OF LIGHTNING INDUCED FIRES. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 06/05
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED JUN 17 2009 OKZ001>003-TXZ001>020-181100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1249 PM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL AND GUSTY WINDS. VERY WARM TEMPERATURES AND DECREASING LOW LEVEL MOISTURE WILL RESULT IN LOW RELATIVE HUMIDITIES THIS AFTERNOON WITH INCREASING SOUTH TO SOUTHWEST WINDS. FUELS ARE NOT EXCESSIVELY DRY...BUT THE COMBINATION OF THESE FACTORS WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS TODAY...ESPECIALLY ACROSS THE WESTERN TEXAS PANHANDLE. IN ADDITION... CAUTION IS ADVISED ON AREA LAKES DUE TO BREEZY CONDITIONS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON ACROSS THE SOUTHERN TEXAS PANHANDLE. THUNDERSTORM CHANCES WILL SPREAD ACROSS THE PANHANDLES FRIDAY NIGHT AND SATURDAY. A FEW STORMS MAY BECOME STRONG AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NUTTALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 251 PM CDT WED JUN 17 2009 TXZ007-012-172015- MOORE TX-POTTER TX- 251 PM CDT WED JUN 17 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR POTTER AND MOORE COUNTIES. AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FOUR WAY...MOVING NORTH AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. NUTTALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 324 PM CDT WED JUN 17 2009 TXZ011-016-017-172100- OLDHAM TX-RANDALL TX-DEAF SMITH TX- 324 PM CDT WED JUN 17 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR DEAF SMITH...RANDALL AND OLDHAM COUNTIES. AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HEREFORD. A SECOND THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF HEREFORD. BOTH STORMS ARE MOVING NORTHEAST AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. NUTTALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 326 PM CDT WED JUN 17 2009 TXZ002-003-007-008-172100- SHERMAN TX-HANSFORD TX-HUTCHINSON TX-MOORE TX- 326 PM CDT WED JUN 17 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR MOORE...HUTCHINSON... HANSFORD AND SHERMAN COUNTIES. AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF SUNRAY...MOVING NORTHEAST AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. NUTTALL
The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
39 thunderstorm wind, 14 hail. Local standard time, as filed.
The Deaf Smith County Emergency Manager reported that thunderstorm wind gusts had blown down some power poles west of Hereford.
A trained spotter reported that the thunderstorm wind gusts caused damage to some roofing material and also that numerous tree limbs had been blown down.
The Deaf Smith County Emergency Manager reported that ten power poles had been blown down near the intersection of Farm to Market Road 2856 and Farm to Market Road 1058 west of Hereford by the thunderstorm wind gusts. Also...a well house had been blwon away off of Farm to Market Road 1057 about eight miles north of Farm to Market Road 1058.
The public estimated thunderstorm wind gusts of fifty-two knots just west of Bushland.
A trained spotter estimated thunderstorm wind gusts of fifty-two knots just west of Bushland and also visibilities reduced to one hundred feet in blowing dust.
A trained spotter estimated thunderstorm wind gusts of fifty-two knots along with some tree limbs blown down.
The public reported that thunderstorm wind gusts of fifty-six knots knocked out power on the southwest side of Amarillo.
An off-duty National Weather Service employee reported that thunderstorm wind gusts were estimated to be around fifty-six knots.
A trained spotter reported that thunderstorm wind gusts...estimated to be around fifty-six knots...blew down some power lines at 45th Avenue and Western Street.
An off-duty National Weather Service employee reported that power was out in the area. Also...roads were covered with water from Western Street to Bell Street and that the water was flowing over the curbs and into resident's yards.
The Potter County Emergency Manager reported that a large billboard sign had been blown down by thunderstorm wind gusts estimated to be around fifty-six knots.
The broadcast media reported that power lines and traffic lights had been blown down near Georgia Street just south of 34th Avenue.
The public reported that numerous tree limbs had been blown down due to thunderstorm wind gusts which were estimated to be near fifty-two knots.
A trained spotter also reported that the hail broke off a few small tree limbs.
The Dumas Police Department reported that an eighteen wheeler truck had been blown over on U.S. Highway 287. No injuries were reported.
The Fritch Fire Department reported that numerous tree limbs had been blown down by the thunderstorm wind gusts estimated to be near sixty-one knots.
The Fritch Fire Department estimated the thunderstorm wind gusts to be near seventy knots.
The public reported that thunderstorm wind gusts estimated to be near sixty-one knots blew the roof off of a home in Borger.
A trained spotter reported that thunderstorm wind gusts had blown off the roofs of a couple of outbuildings on the southwest side of Stinnett. Also...the thunderstorm wind gusts also blew down a few power lines.
A trained spotter estimated thunderstorm wind gusts of fifty-two knots south of Spearman.
An amateur radio operator estimated the thunderstorm wind gusts to be near fifty-two knots northwest of Miami.
A trained spotter estimated that the thunderstorm wind gusts to be near fifty-two knots just south of Spearman.
A trained spotter measured the thunderstorm wind gusts using a portable anemometer.
The Booker Fire Department estimated the thunderstorm wind gusts to be between fifty-two and sixty-one knots.
A trained spotter reported the hail at Mississippi Street and 4th Avenue.
An off-duty National Weather Service employee estimated the thunderstorm wind gusts to be near fifty-two knots.
A trained spotter estimated the thunderstorm wind gusts to be near fifty-two knots and the winds blew down some small tree limbs.
An off-duty National Weather Service employee reported that large tree limbs were blown down by thunderstorm wind gusts estimated to be near fifty-six knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182550, 182545, 182553, 182561, 182562, 182563, 182512, 182564, 182565, 182566, 182519, 182567, 182570, 182520, 182576, 182595, 182596, 182597, 182598, 182600, 182601, 182548, 182521, 182602, 182604, 182536, 182615, 182617, 182618, 182620, 182621, 182622, 182623, 182624, 182627, 182631, 182632, 182522, 182633, 182523, and more.